Reuters Health Information (2009-12-23): Liver enzymes often elevated during methotrexate/leflunomide therapy
Liver enzymes often elevated during methotrexate/leflunomide therapy
Last Updated: 2009-12-23 10:00:15 -0400 (Reuters Health)
NEW YORK (Reuters Health) - Liver enzyme elevations occur in up to a third of patients with inflammatory arthritis who take methotrexate, leflunomide, or both, a cohort study has shown.
Lead author Dr. J. R. Curtis, from the University of Alabama at Birmingham, and associates studied 2104 patients with rheumatic (n=1953) or psoriatic (n=151) arthritis after they started treatment with a non-biological or anti-tumor necrosis factor disease-modifying anti-rheumatic drug (DMARD). All had normal liver enzymes at baseline.
As reported in the Annals of the Rheumatic Diseases for January, alanine aminotransferase (ALT) and aspartate aminotransferase (AST) became elevated in 14% to 35% of patients, depending on their DMARD regimen and whether they had rheumatoid or psoriatic arthritis.
Among patients with rheumatoid arthritis, ALT/AST rose above normal in 22%, 17%, 31%, and 14% during therapy with methotrexate, leflunomide, both, or neither, respectively (p < 0.01).
In the group with psoriatic disease, 35% of patients taking methotrexate had abnormal ALT/AST levels, compared to 28% of those not taking methotrexate. "This is consistent with concerns suggesting that patients with psoriasis may be particularly sensitive to methotrexate," the investigators note.
In fact, they add, the adjusted likelihood of ALT/AST elevations was roughly 2 to 3 times higher in the psoriatic patients compared to the rheumatoid patients.
ALT/AST rose to more than twice the upper limit of normal in 1%-2% of patients on methotrexate or leflunomide monotherapy and in 5% of those treated with both drugs.
Enzyme elevations tended to persist, the authors report. Among those with new liver function test abnormalities, 37% to 48% had abnormalities at the next evaluation.
"These findings should help inform monitoring for potential hepatotoxicity in these patient populations," the authors conclude.
Ann Rheum Dis 2010;69:43-47.